Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 58, NWS Denver/Boulder, CO

August 24, 2008Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 24, 2008, 6:01 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2008, 6:01 PM MDT (00:01 UTC)
Expired
Aug 24, 2008, 6:30 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 35 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:03 PM MDTTORNADO3 W Castle Rock, CONO DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 250001
TORBOU
COC035-039-250030-
/O.NEW.KBOU.TO.W.0058.080825T0001Z-080825T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 557 PM MDT...TRAINED WEATHER SPOTTERS CONTINUE TO REPORT A 
  TORNADO OVER NORTHWESTERN ELBERT COUNTY.  ADDITIONAL FUNNEL CLOUD 
  ACTIVITY WAS BEING REPORTED NEAR THE OUTLET MALL NORTHWEST OF 
  CASTLE ROCK. THIS STORM WAS MOVING EAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASTLE
  PINES...THE PINERY...PARKER...FRANKTOWN AND CASTLE ROCK.

ADDITIONAL FUNNEL CLOUDS AND SHORT-LIVED TORNADOES CAN BE EXPECTED 
ALONG A BOUNDARY THAT STRETCHES FROM CENTRAL DOUGLAS COUNTY INTO 
CENTRAL ARAPAHOE AND ADAMS COUNTIES.  THE TORNADO OVER PARKER HAS 
DISSIPATED.  

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 3956 10440 3931 10482 3941 10499 3956 10464
TIME...MOT...LOC 2357Z 290DEG 4KT 3943 10474

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 250019
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
619 PM MDT SUN AUG 24 2008

COC035-039-250030-
/O.CON.KBOU.TO.W.0058.000000T0000Z-080825T0030Z/
ELBERT CO-DOUGLAS CO-
617 PM MDT SUN AUG 24 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES...

AT 617 PM MDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED THAT A 
TORNADO TO THE WEST OF CASTLE ROCK HAD DISSIPATED.  THUNDERSTORM 
ACTIVITY CONTINUED TO STRETCH FROM THE SOUTHWEST CORNER OF DOUGLAS 
COUNTY INTO NORTHWESTERN ELBERT COUNTY. THE THUNDERSTORMS WERE 
NEARLY STATIONARY. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CASTLE PINES...THE PINERY...PARKER...FRANKTOWN AND CASTLE ROCK.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3956 10440 3931 10482 3941 10499 3956 10464
TIME...MOT...LOC 0017Z 290DEG 4KT 3942 10471

$$

DANKERS
000 
WWUS55 KBOU 250031
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT SUN AUG 24 2008

COC035-039-250037-
/O.EXP.KBOU.TO.W.0058.000000T0000Z-080825T0030Z/
ELBERT CO-DOUGLAS CO-
627 PM MDT SUN AUG 24 2008

...THE TORNADO WARNING FOR NORTHEASTERN DOUGLAS AND NORTHWESTERN
ELBERT COUNTIES WILL EXPIRE AT 630 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

AT 625 PM MDT...THUNDERSTORMS REMAIN OVER CENTRAL AND NORTHEAST 
DOUGLAS COUNTY WITH HEAVY RAINFALL.  A FUNNEL CLOUD WAS REPORTED ON 
THE DOUGLAS COUNTY LINE BETWEEN CASTLEWOOD CANYON AND 
ELIZABETH...BUT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
OUTFLOW FROM THE THUNDERSTORMS HAS CAUSED TO THREAT OF TORNADOES TO 
DIMINISH.  HEAVY RAINFALL WILL STILL BE POSSIBLE AS THESE 
THUNDERSTORMS CONTINUE TO MOVE VERY SLOWLY. 

LAT...LON 3956 10440 3931 10482 3941 10499 3956 10464
TIME...MOT...LOC 0027Z 290DEG 4KT 3942 10470

$$

DANKERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 24, 3:12 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 24, 3:12 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SUN AUG 24 2008

.SHORT TERM...ISOLATED STORMS CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS...MOST OF THE ACTIVITY OVER LARIMER AND
PARK COUNTIES. PLAINS CURRENTLY REMAIN CAPPED...AS NOTED BY LATEST
ACARS SOUNDINGS AND LAPS SURFACE ANALYSIS. FORECAST SOUNDINGS SHOW
WEAK CAP PERSISTING THROUGH THE EVENING. MAY BE HARD TO GET STORMS
GOING ACROSS PLAINS. BUT LATEST WATER VAPOR LOOPS SHOWING SOME SORT
OF SHORT WAVE ACROSS SOUTH CENTRAL WYOMING INTO NORTHERN COLORADO
MOUNTAINS. THIS FEATURE MAY BE SUFFICIENT TO GET SOME STORMS GOING
AS IT MOVES ACROSS PLAINS THIS EVENING. COULD ALSO SEE SOME
BOUNDARIES FROM FOOTHILL CONVECTION MOVE ONTO PLAINS WHICH MAY ALSO
AID IN STORM DEVELOPMENT. WILL CONTINUE WITH THE CURRENT CHANCE POPS
FOR THE MOUNTAINS AND SLIGHT CHANCE FOR PLAINS. FLOW ALOFT WEAK...
BUT PLATTEVILLE AND VAD WIND PROFILERS SHOWING ENOUGH SHEAR THAT THE
STORMS COULD PRODUCE SMALL HAIL. BUT SEVERE THREAT LOW DUE TO
MARGINALLY UNSTABLE AIRMASS AND WEAK SHEAR. COULD SEE SOME HEAVY
RAIN WITH THE STORMS GIVEN THE SLOW STORM MOTION. STORMS SHOULD END
BY MIDNIGHT AS AIRMASS STABILIZES AND QG ASCENT MOVES INTO KANSAS.
BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST AN INCREASE IN
MOISTURE ACROSS THE PLAINS. COULD SEE A RETURN OF LOW CLOUDS TO
PORTIONS OF PLAINS...THOUGH BULK OF MOISTURE WILL STAY EAST OF
DISTRICT. ON MONDAY...LITTLE CHANGE IN WEATHER PATTERN AS RIDGE
REMAINS OVER AREA. QG VERTICAL VELOCITY PROGS SHOW NEUTRAL TO WEAK
DESCENT THROUGH THE DAY. BUT...DAYTIME HEATING SHOULD PROVIDE ENOUGH
INSTABILITY FOR SOME AFTERNOON STORMS OVER THE HIGH COUNTRY.
STEERING WINDS REMAIN LIGHT...SO STORMS WILL BE SLOW MOVING AND
COULD PRODUCE HEAVY RAIN. ACROSS PLAINS...FORECAST SOUNDINGS SHOW
MID LEVEL CAP CONTINUING THROUGH THE AFTERNOON. SO STORM DEVELOPMENT
WILL RELY ON ANY BOUNDARY INTERACTION. MODELS SUGGEST DEVELOPMENT OF
A DENVER CYCLONE WHICH COULD ACT AS A FOCUS FOR STORM DEVELOPMENT.
FORECAST SOUNDINGS SHOW CAPES ACROSS PLAINS RANGING FROM AROUND 700
J/KG ALONG FOOTHILLS TO AROUND 2400 J/KG FAR NORTHEAST CORNER. IF
STORMS DEVELOP IN NORTHEAST CORNER...A FEW COULD BECOME SEVERE WITH
HAIL AND DAMAGING WIND THE MAIN THREAT. TEMPERATURE AND THICKNESS
PROGS AS WELL AS GUIDANCE SUGGESTS HIGHS AROUND 90 ACROSS PLAINS.
CURRENT TEMPERATURE GRIDS LOOKING ON TRACK...NO CHANGES
NEEDED.

.LONG TERM...MONDAY NIGHT INTO TUESDAY...THE UPPER LEVEL RIDGE OVER
THE FOUR CORNERS WILL FLATTEN AND GET SUPPRESSED FURTHER S AS THE
NEXT TROF MOVES INTO THE NRN ROCKIES.  LINGERING MSTR OVR CO AHD OF
THE APPROACHING TROF WL BE SUFFICIENT FOR A SLGT CHC OF TSTMS IN THE
MTNS AND PLAINS.  BEST CHC LATE TUE AFTN AND EVNG MAY BE IN ZONES
49>51 WITH FCST CAPES PROGGED TO BE AROUND 2000 J/KG.  THIS COUPLED
WITH INCRG SHEAR CUD PRODUCE A FEW SVR STORMS.  ALONG THE URBAN
CORRIDOR THE AMS WL BE DRIER SO JUST A FEW HIGH BASED STORMS
POSSIBLE.  THE UPPER TROF IS STILL PROGGED TO PASS WELL N OF
COLORADO TUESDAY NIGHT INTO WEDNESDAY MORNING.  INITIAL SURGE OF
COOL AIR WILL MOVE INTO THE CWFA TUESDAY NIGHT.  MAINLY NEUTRAL OR
DOWNWARD QG VERTICAL VELOCITIES PRESENT AT THE SFC AND ALOFT ON
WEDNESDAY AND THURSDAY AS A DRY WNWLY FLOW DISPLACES ANY MSTR (SFC
AND ALOFT) TO THE EAST AND SOUTH OF THE CWFA.  PW VALUES FM THE
SOUNDINGS DCRS SIGNIFICANTLY AT THAT TIME.  AS A RESULT A SLIGHT
COOLER AND MUCH DRIER AIRMASS WILL BE IN PLACE.  ALL THE MDLS SEEMS
TO BE IN GOOD AGREEMENT WITH THE TIMING OF THE UPPER TROFS
PASSAGE...SO WENT AHD AND DROPPED THE POPS ALTOGETHER FOR BOTH
WEDNESDAY AND THURSDAY. A SECONDARY COLD FRONT IS PROGGED TO MOVE
THROUGH THE NORTHEAST PLAINS ON THURSDAY.  THE UPPER LEVEL RIDGE
WILL REBUILD OVER THE WEST THURSDAY INTO FRIDAY.  LOW LEVEL E TO
SELY FLOW ON FRIDAY COULD HELP BRING SOME BOUNDARY LYR MSTR BACK
INTO THE NERN PLAINS OF COLORADO BY LATE FRIDAY.  IF THIS PANS OUT
THEN ISOLD TSTMS CUD RETURN ALONG THE PALMER DIVIDE BUT SUBSIDENCE
ALOFT COULD COUNTER THIS AND CAP THE DEVELOPMENT OF ANY DEEP
CONVECTION.  FOR NOW WL KEEP FRIDAY DRY.  THE UPPER RIDGE AXIS WILL
SHIFT TO THE CENTRAL PLAINS BY SUNDAY WITH A BAND OF SUBTROPICAL
MSTR STRETCHING FM MEXICO INTO WRN UT AS THE FLOW ALOFT BECOMES
SSWLY. IT LOOKS TO BE TOO FAR WEST TO WARRANT THE INCLUSION OF ANY
POPS IN THE HIGH COUNTRY FOR THE WEEKEND AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH MONDAY. ISOLATED
THUNDERSTORMS POSSIBLE THROUGH 03Z THIS EVENING...MAINLY ALONG
FOOTHILLS AND PALMER DIVIDE. GUSTY OUTFLOW WINDS TO AROUND 35KS
COULD AFFECT AREA AIRPORTS. ISOLATED STORMS TO DEVELOP ALONG
FOOTHILLS AFTER 18Z MONDAY. GUSTY OUTFLOW WINDS FROM STORMS COULD
AFFECT AREA AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DL/COOPER
Hazardous weather outlook, Aug 24, 10:43 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT SUN AUG 24 2008

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...
FOOTHILLS...SOUTH PARK AND OVER THE PALMER DIVIDE THIS AFTERNOON
WITH ISOLATED THUNDERSTORMS EXPECTED ELSEWHERE. THE STORMS WILL
LINGER INTO THE EVENING HOURS. GUSTY WINDS TO 40 MPH...SMALL HAIL
AND MODERATE RAIN WILL ACCOMPANY THE STORMS. A FEW STORMS COULD
BECOME SEVERE EAST OF A LINE FROM NEW RAYMER TO WIGGINS TO DEER
TRAIL TO MATHESON...WITH HAIL UP TO ONE INCH IN DIAMETER...WIND
GUSTS TO 60 MPH AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL MAINLY BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE FORECAST AREA THROUGH WEDNESDAY...WITH THE BEST CHANCE OVER
THE MOUNTAINS ON MONDAY.  FOR THE REST OF THE PERIOD...THE MOISTURE
WILL DECREASE WITH LITTLE IF ANY THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LESZCYNSKI/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:12 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Douglas, Elbert104 min
Aug 24, 6:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe27 min
Aug 24, 6:56 PM MDTFlash Flood WarningBOUDouglas, Jefferson109 min
Aug 25, 5:02 PM MDTTornado WarningBOUAdams, Arapahoe43 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.